ROCHESTER, Minn., June 23 (UPI) -- The blood pressure drug Olmesartan is linked to gastrointestinal issues such as nausea, vomiting, diarrhea and weight loss, U.S. researchers say.
Dr. Joseph Murray, a gastroenterologist at the Mayo Clinic, said after he pulled several patients off Olmesartan their gastrointestinal symptoms dramatically improved.
Eventually, all 22 were taken off the drug, and all showed improvement, Murray said.
"We thought these cases were celiac disease initially because their biopsies showed features very like celiac disease, such as inflammation," Murray said in a statement. "What made them different was they didn't have the antibodies in their blood that are typical for celiac disease."
Olmesartan -- prescribed for the treatment of hypertension, or high blood pressure -- works by blocking substances that tighten blood vessels, allowing blood to flow more smoothly and the heart to pump more efficiently, Murray said.
"It's really an awareness issue. We want doctors to be aware of this issue, so if they see a patient who is having this type of syndrome -- they think about medications as a possible association," Murray said. "We've reported an association. What needs to be known next is the science to understand why there is such an association."
The findings were published online in the medical journal Mayo Clinic Proceedings.